Abacavir (Ziagen)

Published January 23, 2001; Updated September 12, 2014
Susa Coffey, MD
http://hivinsite.ucsf.edu/InSite?page=ar-01-06
Selected References
23. Saag M, Balu R, Brachman P, et al. High sensitivity of HLA-B*5701 in whites and blacks in immunologically-confirmed cases of abacavir hypersensitivity. In: Program and abstracts of the 4th International AIDS Society Conference on HIV Pathogenesis, Treatment and Prevention; July 22-25, 2007; Sydney, Australia. Abstract WEAB305.
24. D:A:D Study Group, Sabin  CA, Worm  SW, Weber  R, Reiss  P, El-Sadr  W, Dabis  F, De Wit  S, Law  M, D'Arminio Monforte  A, Friis-Møller  N, Kirk  O, Pradier  C, Weller  I, Phillips  AN; Lundgren  JD.
Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration. Lancet. 2008 Apr;371(9622):1417-26
[PubMed ID: 18387667]
Abstract:
BACKGROUND: Whether nucleoside reverse transcriptase inhibitors increase the risk of myocardial infarction in HIV-infected individuals is unclear. Our aim was to explore whether exposure to such drugs was associated with an excess risk of myocardial infarction in a large, prospective observational cohort of HIV-infected patients. METHODS: We used Poisson regression models to quantify the relation between cumulative, recent (currently or within the preceding 6 months), and past use of zidovudine, didanosine, stavudine, lamivudine, and abacavir and development of myocardial infarction in 33 347 patients enrolled in the D:A:D study. We adjusted for cardiovascular risk factors that are unlikely to be affected by antiretroviral therapy, cohort, calendar year, and use of other antiretrovirals. FINDINGS: Over 157,912 person-years, 517 patients had a myocardial infarction. We found no associations between the rate of myocardial infarction and cumulative or recent use of zidovudine, stavudine, or lamivudine. By contrast, recent-but not cumulative-use of abacavir or didanosine was associated with an increased rate of myocardial infarction (compared with those with no recent use of the drugs, relative rate 1.90, 95% CI 1.47-2.45 [p=0.0001] with abacavir and 1.49, 1.14-1.95 [p=0.003] with didanosine); rates were not significantly increased in those who stopped these drugs more than 6 months previously compared with those who had never received these drugs. After adjustment for predicted 10-year risk of coronary heart disease, recent use of both didanosine and abacavir remained associated with increased rates of myocardial infarction (1.49, 1.14-1.95 [p=0.004] with didanosine; 1.89, 1.47-2.45 [p=0.0001] with abacavir). INTERPRETATION: There exists an increased risk of myocardial infarction in patients exposed to abacavir and didanosine within the preceding 6 months. The excess risk does not seem to be explained by underlying established cardiovascular risk factors and was not present beyond 6 months after drug cessation.